Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 13, 2022, 9:49 AM CDT for 4 counties in Kansas. It took effect at Mar 13, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2022, 9:49 AM CDT (14:49 UTC)
- In effect from
- Mar 13, 2022, 12:00 PM CDT
- Expired
- Mar 13, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Coffey County, KS, Dickinson County, KS, Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538 WWUS83 KTOP 131449 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 949 AM CDT Sun Mar 13 2022 KSZ035-037-054-058-140100- /O.NEW.KTOP.FW.W.0004.220313T1700Z-220314T0100Z/ Dickinson-Morris-Lyon-Coffey- 949 AM CDT Sun Mar 13 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 035, 037, 054, AND 058... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 035, 037, 054, and 058. * WIND...Southerly sustained around 20 mph with gusts to 35 mph. * HUMIDITY...Around 15 percent. * HIGHEST THREAT...is located across southern portions of the warned counties. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ AJ
1 follow-up statement
376 WWUS83 KTOP 140101 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 801 PM CDT Sun Mar 13 2022 KSZ035-037-054-058-140215- /O.EXP.KTOP.FW.W.0004.000000T0000Z-220314T0100Z/ Dickinson-Morris-Lyon-Coffey- 801 PM CDT Sun Mar 13 2022 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONES 035, 037, 054, AND 058... Relative humidity values have begun to increase and winds have become slightly weaker. Will expire the Red Flag Warning as conditions no longer meet criteria. South winds 10 to 15 mph will continue overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 13, 6:33 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 13, 6:33 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Topeka KS 633 AM CDT Sun Mar 13 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 405 AM CDT Sun Mar 13 2022 Forecast Highlights: -Warmer weather has arrived, and with that, elevated fire danger is possible in spots. -Measurable precipitation is looking likely late in the upcoming workweek. Forecast Discussion: Warm air advection is underway and many locations experienced increasing temperatures through the overnight hours as a result. At 09Z (which is now 4 AM CDT), surface maps showed a ridge of high pressure located along the Gulf Coast, and low pressure centered just north of the Minnesota and Canadian border. Lee side troughing was also evident in eastern Colorado. Southwest winds have been breezy overnight within the pressure gradient zone between the aforementioned pressure systems. Aloft, H5 maps show a ridge over the Rockies and a trough moving onshore in the Pacific Northwest. Efficient WAA in the low levels should allow temperatures to soar into the mid and upper 60s for most locations, especially along and south of I-70. Further north where snow cover is more substantial early today, temperatures will be a touch cooler, but will likely still reach 60 degrees this afternoon. Our air mass will remain dry today, especially south of I-70 were dew points are forecast to remain in the 20s. Given the dry and warm conditions, combined with breezy winds, fire concerns increase today in these locations. See the fire weather section below for more details. By tomorrow, the H5 trough mentioned previously will quickly advance into the central US. Some models have it developing into a closed low over Oklahoma by 00Z Tuesday. The better lift and deep layer moisture ahead of the system will remain south of the area, so I am still not expecting measurable precipitation with this system. The warmest day of the week looks to be Wednesday when temperatures climb into the low and mid 70s area-wide. The next system to watch is still expected to impact the area late Thursday and Friday. Long range models are not in great agreement on the position of that storm system but there is good consensus in measurable amounts of rainfall as a surface low passes southeast of the CWA. NWS's WPC is currently forecasting between 0.25 and 0.75 inches of liquid precip during this timeframe for a large portion of the area. With increasing drought conditions this past winter, a soaking rainfall would be welcomed by many. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 628 AM CDT Sun Mar 13 2022 VFR will prevail at all sites during the 12Z TAF period. Winds will be the bigger concern. Southerly surface winds will increase into the afternoon today and gusts could reach 20 to 25 kts. A strong LLJ looks to set up late this evening, so have included LLWS after 02Z Monday at all airports. && .FIRE WEATHER... Issued at 405 AM CDT Sun Mar 13 2022 Elevated fire weather conditions are expected this afternoon for areas south of I-70 where minimum relative humidity values are expected to range from 15 to 25 percent. South winds will be sustained between 10 and 20 kts with gusts of 25 to 27 kts through the afternoon. The mitigating factor is the increase in soil moisture from recent snowfall. However, those fuels with short time lags could dry quickly. All considered, the calculated Rangeland Fire Danger Index is in the "very high" category south of I-70 where snow has completely melted. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey FIRE WEATHER...Teefey
Hazardous weather outlook, Mar 13, 4:42 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 442 AM CDT Sun Mar 13 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-140945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 442 AM CDT Sun Mar 13 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected this afternoon for areas south of Interstate 70 where snow has completely melted. In these areas, minimum relative humidity values are expected to range from 15 to 25 percent. South winds will be sustained between 10 and 20 mph with gusts up to 30 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.